Illinois, 2002

Flash Flooding in Illinois, June 27, 2002

June 27, 2002 · NWS PAH · 3 events in 3 counties and zones

A slow-moving complex of thunderstorms with torrential rain caused major problems over much of Franklin County, especially at Benton and West City. Firefighters rescued an elderly woman who needed assistance getting out of rising floodwater in her cellar.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A slow-moving complex of thunderstorms with torrential rain caused major problems over much of Franklin County, especially at Benton and West City. Firefighters rescued an elderly woman who needed assistance getting out of rising floodwater in her cellar. The water was about 18 inches deep when she was rescued. In another incident in Franklin County, sheriff deputies aided a woman whose car was swept off Highway 37. The car was swept into a flooded ditch, and ropes were used to get the woman to safety. Flooded streets, yards, and basements were common in Benton and West City. Some of the streets were closed, and several motorists became stranded while trying to drive through flooded areas. No injuries were reported after the roof of a fireworks tent collapsed from the weight of the water. Minor to moderate street flooding was reported in DuQuoin in Perry County. Near Waltonville in Jefferson County, water was over Route 148. An observer reported 3.11 inches of rain near Scheller in Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 27, 12:15 PM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Jun 27, 12:15 PM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT THU JUN 27 2002

CURRENT CONVECTION IN AND AROUND PAH CWA IN LINE WITH AM FORECAST
DISCUSSION...SO WILL NOT DWELL ON IT FOR THIS PACKAGE.

BEING ON THE EDGE CAN BE TRICKY WHEN YOUR DEALING WITH A PCPN/NO
PCPN DECISIONS. MAIN FORECAST PROBLEM FOR THE WEEKEND WILL BE
LOCATION OF NORTHERN EDGE OF PCPN VS. SLOWLY DISSOLVING SFC
TROF/FRONTAL BOUNDARY. OUTFLOW DOMINATED STORMS UNDER WEAK SHEAR
ALOFT MAY EFFECTIVELY SHUNT MEASURABLE PCPN BOUNDARY TO THE SOUTHERN
LIMIT OF CWA...ESPECIALLY SATURDAY INTO EARLY SUN. MAY KEEP POPS AT
20 PERCENT OR DROP BELOW INTO ISOLATED TERRITORY...EVEN FOR THE SRN
1/2-1/3 OF PAH FORECAST AREA.

IN REVIEWING THE INITIAL/FIRST GUESS MASS/HEIGHT FIELDS OF THE
NUMERICAL MODELS SUITE...THE RUC AND AVN APPEARED TO BE THE CLOSEST
TO THE 12Z UA RUNS IN THE SHORT TO MID-RANGE MODEL DATA...WITH UKMET
AND MRF/A.K.A. AVN/ OK FOR THE LONGER RANGE INTO THE JULY 4TH
HOLIDAY. THE ETA/MESOETA SEEMED TO INITIALIZE HEIGHT AND VORT FIELDS
70-100NM TOO FAR TO THE NORTHEAST...WITH AVN JUST SLIGHTLY TO THE
WEST. ALTHOUGH THE PLACEMENT AND TIMINING /ABOUT 3 HOURS FAST/ WAS A
LITTLE OFF FOR THE 40KM RUC THIS MORNING...IT WELL DEPICTED THE
MINOR VORTS AND SHEAR AXIS ON WHICH THE LATE MORNING/EARLY AFTN
CONVECTION WAS FIRING OVER WRN KY.

ALONG THE 302-307K ISENTROPIC LAYER...EXTREMELY WEAK PRES ADVECTION
AND MARGINAL MOISTURE ARE IN PLACE ACROSS THE SOUTHERN 1/2-1/3 OF
CWA THROUGH FRIDAY...BECOMING ALMOST NON-EXISTANT ON SATURDAY AND
INTO EARLY SUN. AVN 1000-850 MB QG FORCING/Q VECTORS/Q SUB N
DIVERGENCE ALSO SUGGEST THAT ANY LOW LEVEL FORCING WILL BE MINIMAL
THROUGH THE WEEKEND. BASICALLY...ANY PCPN THAT WOULD OCCUR WOULD BE
ISOLATED AND DIURNALLY DRIVEN IN NATURE.

THE EFFECTIVE RETURN FLOW BACK INTO THE WRN CWA RETURN LATE SUN...AS
MINOR WAA FLOW AND NW-SERN BOUNDARY ARE BECOME EVIDENT OVER SERN MO.
I WILL KEEP LOW POP FORECAST IN PLACE FOR MON/TUE...WITH HIGHER
CHANCE POP FOR MID WEEK...INCLUDING THE 4TH OF JULY.

AVN MOS HAS BEEN INITIALIZING 4 DEGREES COOLER TODAY AND IN PREVIOUS
RUNS...WITH NGM MOS FAIRLY CLOSE AT 18Z. AVN MOS DWPTS
REASONABLE...BUT NGM MOS TO DRY...RELATIVELY SPEAKING. WILL LIKELY
GO WITH SLIGHTLY HIGHER DEWPOINTS...ESPECIALLY S OF BOUNDARY THIS
WEEKEND...AND SLIGHTLY HIGHER MAXES...CLOSER TO NGM THROUGH FRI.

I WILL REFRAIN FROM MENTIONING HEAVY RAIN POTENTIAL IN ZONE
PACKAGE...AS COVERAGE WILL BE HIGHLY LOCALIZED IN NATURE. I WILL
LEAVE MENTION OF HEAVY RAIN TO ANY SHORT TERM FORECASTS/HAZARDOUS
WEATHER OUTLOOKS...ETC...THAT ARE ISSUED TODAY OR TONIGHT.

.PAH...NONE.

SMITH

In the hours before

Special weather statement, Jun 27, 12:15 PM CST, 5 hours 23 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-280000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT THU JUN 27 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA...

HAZARDS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FOUR STATE
AREA THIS AFTERNOON AND EVENING.

DISCUSSION...
AT MIDDAY A COLD FRONT WAS LOCATED FROM EAST CENTRAL MISSOURI ACROSS
CENTRAL ILLINOIS AND INTO CENTRAL INDIANA.  SCATTERED SHOWERS AND
THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THIS BOUNDARY AND ALSO
ACROSS WESTERN KENTUCKY.  ANY THUNDERSTORMS ACROSS WESTERN KENTUCKY
THIS AFTERNOON ARE EXPECTED TO REMAIN WELL BELOW SEVERE LIMITS.
HOWEVER...THE ENVIRONMENT NEAR THE FRONT ACROSS PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA WILL BE SOMEWHAT CONDUCIVE TO
DAMAGING WIND GUSTS.

VERY WEAK WIND FIELDS WILL PREVENT ANY ORGANIZED OR PROLONGED SEVERE
STORMS...SO ANY SEVERE WIND GUSTS WILL BE ISOLATED.  HOWEVER...THE
WEAK WIND FIELDS WILL RESULT IN A RELATIVELY SLOW EASTWARD STORM
MOTION...WHICH MAY RESULT IN LOCALIZED HEAVY RAINFALL.  LARGE HAIL
IS NOT EXPECTED DUE TO THE EXTREMELY WARM AIRMASS IN PLACE ACROSS
THE REGION.  THE ACTIVITY SHOULD WEAKEN WITH SUNSET...BRINGING AN
END TO THE SEVERE WEATHER POTENTIAL.  THE MOST LIKELY AREAS TO
EXPERIENCE STRONG TO SEVERE THUNDERSTORM WIND GUSTS THIS AFTERNOON
ARE NORTH OF A PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY LINE.

SPOTTER ACTIVATION...
ACTIVATION OF SPOTTERS MAY BE REQUESTED THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS THE NORTHERN HALF OF THE QUAD STATE
REGION.
Local storm report, Jun 27, 3:25 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
425 PM CDT THU JUN 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    PERRYVILLE                MO   60 MPH WIND GUST
06/27/02   PERRY                          REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, Jun 27, 3:56 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
456 PM CDT THU JUN 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    PERRYVILLE                MO   WIND DAMAGE
06/27/02   PERRY                          ONE TREE DOWN ON HIGHWAY
                                          B. REPORTED BY PERRY
                                          COUNTY SHERIFFS OFFICE.

0439 PM    PERRYVILLE                MO   WIND DAMAGE
06/27/02   PERRY                          A SHOWROOM WINDOW BLOWN
                                          OUT AT FORD DEALERSHIP ON
                                          HIGHWAY 51. DAMAGE TO
                                          OUTBUILDING AND SWING SET
                                          AT FARM IMPLEMENT STORE.
                                          REPORTED BY PERRYVILLE
                                          POLICE DEPT.
Local storm report, Jun 27, 4:01 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
501 PM CDT THU JUN 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0452 PM    FAIRFIELD                 IL   0.75 INCH HAIL
06/27/02   WAYNE                          REPORTED BY WAYNE COUNTY
                                          EMA.

The radar

The Paducah radar (KPAH), 125 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
June 27, 5:38 PM CST to 6:45 PM CST
Where
Perry County, Pinckneyville
Reported by
TRAINED SPOTTER
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Flash Flood, Franklin

When
June 27, 6:00 PM CST to 7:10 PM CST
Where
Franklin County, Countywide
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Flash Flood, Jefferson

When
June 27, 6:00 PM CST to 7:10 PM CST
Where
Jefferson County, Waltonville
Reported by
LAW ENFORCEMENT
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294597, 5294595, 5294596.